High Wind, Dewey
- When
- March 29, 2:30 AM CST to 10:00 AM CST
- Where
- Dewey forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.157, -100.872 (the zone’s center; the record gives no point)
A strong cold front brought high winds to much of central and north central South Dakota. Northwest winds of 30 to 45 mph with gusts to over 60 mph occurred.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A strong cold front brought high winds to much of central and north central South Dakota. Northwest winds of 30 to 45 mph with gusts to over 60 mph occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Mar 28, 11:28 PM CST, 3 hours 2 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1228 AM CDT SUN MAR 29 2015
.UPDATE...
ISSUED AT 1225 AM CDT SUN MAR 29 2015
06Z AVIATION DISCUSSION UPDATED BELOW.
UPDATE ISSUED AT 726 PM CDT SAT MAR 28 2015
MADE SOME ADJUSTMENTS TO POPS AND WEATHER THIS
EVENING...SPECIFICALLY WITH TIMING AND POTENTIAL FOR THUNDER. THE
MAIN LINE OF PRECIPITATION ALONG THE APPROACHING FRONT WAS JUST
WEST OF THE CWA AT 730 PM CDT...SO ADJUSTED POPS TO TRY AND TIME
ITS MOVEMENT ACROSS THE CWA. ALSO LOOKS LIKE THUNDER POTENTIAL
GOES AWAY WITH THE LOSS OF DAYTIME HEATING...SO JUST KEPT A
MENTION ACROSS THE NORTHWEST AND WENT WITH JUST RAIN SHOWERS BY
THE TIME IT REACHES THE EASTERN CWA. NO CHANGES TO WINDS OR
TEMPERATURES AT THIS TIME.
&&
.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 303 PM CDT SAT MAR 28 2015
A STRONG FRONT WILL ROLL ACROSS THE REGION OVERNIGHT...WITH GUSTY
WINDS AHEAD OF...AND BEHIND IT...AND ALSO SCT SHOWERS/ISOLATED
STORMS. OF PARTICULAR CONCERN THOUGH ARE THE WINDS BEHIND THE
FEATURE. PRES RISE PROGS AND BUFR SOUNDINGS INDICATE SOME
POTENTIAL FOR MIXING OUT WINDS TO 50 KNOTS UP AND DOWN THE MO RVR
VALLEY. SO HAVE EXPANDED THE HIGH WIND WARNING EAST TO ALSO COVER
COUNTIES JUST EAST OF THE MO RIVER. FURTHER EAST THINK A WIND
ADVISORY WILL COVER THE SITUATION JUST FINE. ALSO OF CONCERN IS
FIRE WX. THE BEST COMBINATION/JUXTAPOSITION OF WIND/LOW RH SHOULD
OCCUR OVER SC SOUTH DAKOTA. HOWEVER ITS NOT A SLAM DUNK GIVEN
SLACKENING WINDS AROUND THE TIME OF LOWEST RH...SO A WATCH WILL
SUFFICE FOR NOW. NEEDLESS TO SAY THE STRONG WIND WILL PROVIDE FOR
VERY HIGH TO EXTREME FIRE DANGER CWA WIDE ON SUNDAY. THE REST OF
THE FORECAST LOOKS FAIRLY BENIGN WITH NO MAJOR ISSUES EXPECTED.
OVERALL TEMPERATURES ARE EXPECTED TO REMAIN ABOVE NORMAL THROUGH
THE SHORT TERM.
.LONG TERM...(TUESDAY THROUGH SATURDAY)
ISSUED AT 303 PM CDT SAT MAR 28 2015
OVERALL THE LONG TERM LOOKS FAIRLY TRANQUIL. PROBABLY THE BEST
OPPORTUNITY FOR ANY MEASURABLE PCPN WILL BE WEDNESDAY INTO
THURSDAY AS A SFC FRONT MOVES THROUGH...AND THEN SETTLES OUT
ACROSS THE CENTRAL PLAINS. HOWEVER...THE CURRENT SUITE OF MODELS
MOSTLY INDICATE THE FRONT MOVING THROUGH TOO FAST ON WEDNESDAY TO
ALLOW ANY DECENT MOISTURE/INSTABILITY TO MAKE ITS WAY NORTH INTO
THE CWA. THAT FRONT SHOULD ALSO KEEP MOST OF THE PCPN SOUTH OF THE
ABR CWA LATER IN THE PERIOD...CLOSER IN VICINITY TO THE CENTRAL
PLAINS BAROCLINIC ZONE. TEMPERATURES BEGIN THE PERIOD ABOVE
NORMAL...BUT THEN SHOULD TREND TOWARD NORMAL ON THE NORTH SIDE OF
THE FRONT LATE IN THE FORECAST.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1225 AM CDT SUN MAR 29 2015
AN AREA OF LIGHT RAIN SHOWERS WILL TRACK ACROSS THE NORTH CENTRAL
AND EASTERN PORTIONS OF THE CWA DURING THE OVERNIGHT HOURS. BRIEF
PERIODS OF MVFR VSBYS ARE POSSIBLE WITH THE RAIN. OTHERWISE...VFR
CONDITIONS WILL PREVAIL THROUGH THE DAY SUNDAY. NORTHWEST WINDS
WILL INCREASE INTO THE 25 TO 40 KNOT RANGE WITH GUSTS UP TO 50
KNOTS LATE TONIGHT AND WILL CONTINUE THROUGH EARLY TO MID
AFTERNOON SUNDAY. THE WINDS WILL BEGIN TO DIMINISH SUNDAY
AFTERNOON...BECOMING LIGHT AND VARIABLE SUNDAY EVENING.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...HIGH WIND WARNING UNTIL 11 AM CDT /10 AM MDT/ THIS MORNING FOR
SDZ003-004-009-015-016-033>035-045-048.
WIND ADVISORY FROM 7 AM THIS MORNING TO 7 PM CDT THIS EVENING FOR
SDZ007-008-011-019>023.
WIND ADVISORY FROM 4 AM EARLY THIS MORNING TO 3 PM CDT THIS
AFTERNOON FOR SDZ005-006-010-017-018-036-037-051.
FIRE WEATHER WATCH FROM NOON CDT TODAY THROUGH THIS EVENING FOR
SDZ267-270.
MN...WIND ADVISORY FROM 7 AM THIS MORNING TO 7 PM CDT THIS EVENING FOR
MNZ039-046.
&&
UPDATE...MOHR
SHORT TERM...TDK
LONG TERM...TDK
AVIATION...MOHRHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 526 AM CDT SAT MAR 28 2015 MNZ039-046-SDZ006>008-011-018>023-035>037-045-048-051-291030- TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO- 526 AM CDT SAT MAR 28 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT FIRE DANGER WILL BE HIGH TO VERY HIGH DUE TO DRY AIR AND BREEZY SOUTHERLY WINDS THIS AFTERNOON. LATE TONIGHT...A LOW PRESSURE SYSTEM WILL MOVE ACROSS THE REGION BRINGING CHANCES OF LIGHT RAIN. NORTHWEST WINDS WILL INCREASE LATE TONIGHT...BECOMING GUSTY BY EARLY SUNDAY MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY FIRE DANGER WILL REMAIN VERY HIGH SUNDAY...POSSIBLY MONDAY AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SDZ003>005-009-010-015>017-033-034-291030- CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK- STANLEY-SULLY- 526 AM CDT SAT MAR 28 2015 /426 AM MDT SAT MAR 28 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT FIRE DANGER WILL BE VERY HIGH DUE TO DRY AIR AND BREEZY SOUTHERLY WINDS. A LOW PRESSURE SYSTEM WILL MOVE ACROSS THE REGION TONIGHT. LIGHT RAIN IS EXPECTED...WITH EVEN A RUMBLE OF THUNDER POSSIBLE. OF MOST CONCERN HOWEVER IS THE STRONG AND GUSTY NORTHWEST WINDS THAT ARE EXPECTED TO DEVELOP LATE TONIGHT. SUSTAINED WINDS OF 30 TO 40 MPH...WITH EVEN HIGHER GUSTS...ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY FIRE DANGER WILL REMAIN VERY HIGH SUNDAY...POSSIBLY MONDAY AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SERR
The national radar mosaic for the moment the first event began.
6 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, March 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 567766, 567765, 567767, 567768, 567770, 567769.